Indiana, 2010

Flash Flooding and Damaging Wind in Indiana, June 3, 2010

June 3, 2010 · NWS IND · 4 events in 3 counties and zones

A widespread area of showers and thunderstorms pushed northeast into Southwest and Central Indiana during the early morning hours of June the 3rd. A couple observations of flash flooding and wind damage were noted mainly on the western half of Central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$750
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A widespread area of showers and thunderstorms pushed northeast into Southwest and Central Indiana during the early morning hours of June the 3rd. A couple observations of flash flooding and wind damage were noted mainly on the western half of Central Indiana. The storms decreased in intensity as they moved across the eastern half of Central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 3, 1:34 AM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 3, 1:34 AM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
234 AM EDT THU JUN 3 2010

.UPDATE...
THE NEAR TERM AND SHORT TERM SECTIONS HAVE BEEN UPDATED BELOW.

&&

.SYNOPSIS...
FOR THE NEXT SEVERAL DAYS...FAIRLY FAST WESTERLY FLOW WILL PERSIST
OVER INDIANA. THIS WILL CAUSE A SERIES OF WEAK LOWS AND WEAK HIGHS
TO CROSS THE STATE...WHICH WILL CAUSE INTERMITTENT THUNDERSTORMS
SEPARATED BY DRY PERIODS OF A DAY OR SO THROUGH THE WEEKEND.
TEMPERATURES WILL REMAIN WARM.

&&

.NEAR TERM /TODAY/...

FORECAST FOCUS TODAY IS PRECIP CHANCES...ESPECIALLY FOR HEAVY RAIN.

ANALYSIS AS OF 230 AM DEPICTS A STALLED BOUNDARY OVER THE SOUTH-
CENTRAL PORTION OF INDIANA. MEANWHILE A CONVECTIVE COMPLEX ACROSS
SECTIONS OF EASTERN MISSOURI AND SOUTHERN ILLINOIS IS SLOWLY
PROGRESSING EASTWARD. SHORT TERM MODELS ARE IN AGREEMENT WITH
ALLOWING THIS FEATURE TO MOVE E/NE ALONG THE STALLED BOUNDARY
THROUGH THIS MORNING. WHAT THIS MEANS IS INCREASED CHANCES FOR
SHOWERS/STORMS ACROSS OUR SOUTHERN COUNTIES...MAINLY SOUTH OF
INDIANAPOLIS AND MARION COUNTY...THOUGH A FEW THUNDERSTORMS COULD
MAKE IT THIS FAR NORTH.

IN TERMS OF WHAT TO EXPECT WITH THESE STORMS THE MAIN THREAT(S)
INCLUDE VERY HEAVY RAIN...WITH PWATS AROUND 1.5" AND SLOW STORM
MOTION...WE COULD GET SOME TRAINING CELLS WHICH MAY LEAD TO MINOR
URBAN AND SMALL STREAM FLOODING. THE FLASH FLOOD WATCH FOR THE
SOUTHERN FORECAST AREA WILL THEREFORE REMAIN INTACT THIS FORECAST
ISSUANCE.

AS THIS COMPLEX MOVES EASTWARD INTO INDIANA THE ENVIRONMENT SHOULD
REMAIN FAVORABLE TO CONTINUE MOSTLY SUB-SEVERE STORMS...BUT AN
ISOLATED SEVERE THREAT REMAINS WITH HAIL AND DAMAGING WIND GUSTS
BEING THE MAIN THREATS. SOUNDINGS INDICATE THAT MLCAPES TO INCREASE
TO AROUND 1500 J/KG AHEAD OF THIS SYSTEM WITH LI'S AROUND -4. SHEAR
IS NOT IMPRESSIVE AND LAPSE RATES REMAIN MODERATE.

THIS SYSTEM WILL SLOWLY MOVE E THIS MORNING...REACHING THE OH VALLEY
EARLY THIS AFTERNOON. HAVE LEFT IN CHANCES ACROSS N TO LIKELY
S...CLOSER TO THE BOUNDARY. SINCE GUIDANCE IS VERY SIMILAR WITH
RESPECT TO TEMPS, USED A MATCH MOS BLEND TO YIELD HIGHS IN THE LOWER
80S.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...

SHORT TERM PERIOD REMAINS VERY CHALLENGING AS NO MODEL REALLY SEEMS
TO HAVE A GOOD GRASP ON WHAT TO DO WITH THE BOUNDARY. CONSENSUS
SEEMS TO BE HAVE IT LINGER OVER THE STATE UNTIL SATURDAY...WHEN NEXT
COLD FRONT MOVES DOWN ACROSS THE AREA. THINK CURRENT FORECAST LOOKS
GOOD WITH SOME LOW POP CHANCES ACROSS THE SOUTH TONIGHT AND THEN
30-40% CHANCE EVERYWHERE ON FRIDAY WHERE WE FIND THE BOUNDARY
MATERIALIZE ACROSS THE CENTRAL PORTION OF THE STATE. AGREE WITH
PREVIOUS STATEMENT THAT THE JUNE SUNSHINE COUPLED WITH THIS BOUNDARY
WILL MAKE IT VERY DIFFICULT TO GET RID OF THE SHOWER CHANCES.

HAVE LEFT EXPIRATION TIME FOR FLASH FLOOD WATCH AT 23Z THU. SINCE
WE ARE NOT OVERLY CONFIDENT ON HOW MUCH MORE PRECIP THE AREA WILL
GET..AND THE COVERAGE WILL BE SCATTERED, THIS WATCH CAN PROBABLY BE
EXPIRED BEFORE TONIGHT...POSSIBLY EARLIER.

TEMPERATURES REMAIN FAIRLY SIMILAR THROUGH THE SHORT TERM BUT WILL
VARY DEPENDING ON WHO GETS RAIN. USED A MATCH MOS BLEND ONCE
AGAIN.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...

FOCUS CONTINUES TO BE ON CHANCES FOR RAIN.

THIS WILL BE NEXT TO IMPOSSIBLE TO PIN DOWN IN ZONAL FLOW IN ALL
MODELS AND STRONG JUNE HEATING. HPC FORECAST OF PERSISTENT SLIGHT
CHANCE TO CHANCE LOOKS REASONABLE.

FOR TEMPS...GFS SYSTEM HAS HAD A STRONG COOL BIAS LATELY IN LATER
PERIODS. PATTERN HAS NOT CHANGED THAT MUCH SINCE THEN...AND ECM 850
TEMPERATURES MUCH WARMER THAN GFS. WILL GO WITH WARM END MEN
ENSEMBLE MOS FOR NOW.

&&

.AVIATION.../030600Z TAF ISSUANCE/...
WEAK FRONTAL BOUNDARY ACROSS THE SOUTHERN SECTIONS OF THE FORECAST
AREA. MODERATE AMOUNTS OF INSTABILITY STILL EXIST NEAR THE FRONTAL
ZONE. CONVECTION MAY DEVELOP ALONG THE FRONT OVERNIGHT AS SUBTLE
WAVE CURRENTLY OVER SOUTHWEST ILLINOIS PUSHES THROUGH THE
AREA...BUT NOT SURE HOW EXTENSIVE IT WILL BE AS 850MB FLOW INTO THE
FRONT NOT PARTICULARLY STRONG. APPEARS THERE IS AT LEAST A LOW
CONVECTIVE THREAT MAINLY OVER THE SOUTHERN TERMINALS THROUGH ABOUT
031100Z WHEN WAVE PUSHES OFF TO THE EAST. SCATTERED CONVECTION
ACROSS NORTHERN ILLINOIS APPEARS TO BE MAINLY DIURNALLY DRIVEN...BUT
WILL HAVE TO WATCH THIS AS WELL AS IT WILL BE MOVING INTO
PROGRESSIVELY MORE UNSTABLE AIR DURING THE NIGHT.

GIVEN THE WEAK GRADIENT AND HIGH MOISTURE CONTENT...SHOULD SEE MVFR
CEILINGS/VISIBILITIES DEVELOP TOWARDS DAYBREAK ON THURSDAY AND
LINGER INTO THE LATE MORNING HOURS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR INZ060>065-067>072.

&&

SYNOPSIS...KWIATKOWSKI/RYAN
NEAR TERM...SMF
SHORT TERM...SMF
LONG TERM....KWIATKOWSKI
AVIATION...JAS/DT
Hazardous weather outlook, Jun 3, 1:43 AM EST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
243 AM EDT THU JUN 3 2010

INZ021-028>031-035>049-051>057-040645-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-
243 AM EDT THU JUN 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE AGAIN TODAY. THE STORMS SHOULD REMAIN
BELOW SEVERE LIMITS...WITH GUSTY WINDS AND HAIL AS THE PRIMARY
THREATS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. LIGHTNING IS A
HAZARD IN ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE ON AND OFF THROUGH TUESDAY. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...BUT IT WILL BE A GOOD TIME TO
KEEP TRACK OF LATEST WEATHER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL WITH REPORTS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060>065-067>072-040645-
SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
243 AM EDT THU JUN 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE AGAIN TODAY. THE STORMS SHOULD REMAIN BELOW
SEVERE LIMITS...WITH GUSTY WINDS AND HAIL AS THE PRIMARY THREATS.
LOCALLY HEAVY RAIN IS ALSO POSSIBLE...WHICH MAY LEAD TO FLASH FLOODING. LIGHTNING
IS A HAZARD IN ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE ON AND OFF THROUGH TUESDAY. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...BUT IT WILL BE A GOOD TIME TO
KEEP TRACK OF LATEST WEATHER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL WITH REPORTS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

SMFLECHT

In the hours before

Special weather statement, Jun 3, 1:24 AM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
224 AM EDT THU JUN 3 2010

INZ060-067-030700-
KNOX-SULLIVAN-
224 AM EDT THU JUN 3 2010

AT 124 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR ROBINSON ILLINOIS...AND MOVING EAST AT 45 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  VINCENNES AROUND 240 AM EDT...
  OAKTOWN AND TURTLE CREEK RESERVOIR AROUND 240 AM EDT...
  CARLISLE AROUND 245 AM EDT...
  PAXTON AND SULLIVAN AROUND 250 AM EDT...
  SHELBURN AND EDWARDSPORT AROUND 255 AM EDT...
  DUGGER AROUND 300 AM EDT...

HEAVY RAIN...DANGEROUS LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS TO
40 MPH MAY ACCOMPANY THESE STORMS.

DRT
Special weather statement, Jun 3, 1:52 AM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
252 AM EDT THU JUN 3 2010

INZ067-030715-
KNOX-
252 AM EDT THU JUN 3 2010

AT 244 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES WEST OF VINCENNES...AND MOVING EAST AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  BRUCEVILLE AND MONROE CITY AROUND 305 AM EDT...
  BICKNELL AND WHEATLAND AROUND 310 AM EDT...

HEAVY RAIN...DANGEROUS LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS TO
40 MPH MAY ACCOMPANY THESE STORMS.

DRT
Special weather statement, Jun 3, 2:25 AM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
325 AM EDT THU JUN 3 2010

INZ060-061-067>070-030830-
DAVIESS-GREENE-KNOX-LAWRENCE-MARTIN-SULLIVAN-
325 AM EDT THU JUN 3 2010

AT 322 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SCATTERED THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW
HEBRON TO WASHINGTON...AND MOVING EAST AT 25 MPH.

* THUNDERSTORMS WILL BE NEAR...
  WASHINGTON AND BICKNELL AROUND 330 AM EDT...
  OAKTOWN AND ALFORDSVILLE AROUND 335 AM EDT...
  MONTGOMERY AND EDWARDSPORT AROUND 340 AM EDT...
  FREELANDVILLE AND CARLISLE AROUND 345 AM EDT...
  PAXTON AND PLAINVILLE AROUND 350 AM EDT...
  WEST BOGGS LAKE AND LACY AROUND 355 AM EDT...
  PLEASANTVILLE AND SHOALS AROUND 400 AM EDT...

VERY HEAVY RAIN...DANGEROUS LIGHTNING...PEA SIZE HAIL...AND WIND
GUSTS TO 40 MPH MAY ACCOMPANY THESE STORMS. HEAVY RAIN MAY CAUSE
PONDING OF WATER ON ROADWAYS. MOTORISTS ARE ENCOURAGE TO EXERCISE
CAUTION.

SMF
Special weather statement, Jun 3, 2:42 AM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
342 AM EDT THU JUN 3 2010

INZ061-067>069-030845-
DAVIESS-GREENE-KNOX-MARTIN-
342 AM EDT THU JUN 3 2010

...STRONG THUNDERSTORM ADVISORY FOR NORTHERN DAVIESS...NORTHERN
MARTIN...NORTHEASTERN KNOX AND SOUTHEASTERN GREENE COUNTIES UNTIL 445
AM EDT...

AT 341 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF WASHINGTON...OR 16 MILES
NORTHEAST OF VINCENNES...MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
PLAINVILLE AROUND 350 AM EDT...
ELNORA AROUND 355 AM EDT...
ODON AROUND 405 AM EDT...
BURNS CITY AND CRANE AROUND 410 AM EDT...
INDIAN SPRINGS AROUND 420 AM EDT...

LAT...LON 3867 8732 3884 8738 3898 8675 3881 8669
      3877 8670
TIME...MOT...LOC 0742Z 254DEG 34KT 3878 8724

SMF
Special weather statement, Jun 3, 3:06 AM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
406 AM EDT THU JUN 3 2010

INZ060>062-067>070-031015-
SULLIVAN-GREENE-MONROE-KNOX-DAVIESS-MARTIN-LAWRENCE-
INCLUDING THE CITIES OF...BLOOMINGTON...VINCENNES...BEDFORD
406 AM EDT THU JUN 3 2010

...AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE SLOWLY EAST ACROSS
PORTIONS OF SOUTHERN INDIANA THROUGH 6 AM THIS MORNING...

AT 404 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING AN AREA OF THUNDERSTORMS MOVING EAST AT 35 MPH ACROSS
PORTIONS OF SOUTHERN INDIANA.

VERY HEAVY RAIN...DANGEROUS LIGHTNING...PENNY SIZE HAIL...AND WIND
GUSTS TO 40 MPH MAY ACCOMPANY THESE STORMS. HEAVY RAIN MAY CAUSE
PONDING OF WATER ON ROADWAYS. MOTORISTS ARE ENCOURAGE TO EXERCISE
CAUTION.

SMF
Special weather statement, Jun 3, 3:24 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
424 AM EDT THU JUN 3 2010

INZ068-069-030900-
DAVIESS-MARTIN-
424 AM EDT THU JUN 3 2010

...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN DAVIESS AND SOUTHERN
MARTIN COUNTIES UNTIL 500 AM EDT...

AT 420 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF WASHINGTON...OR 14 MILES
NORTHEAST OF PETERSBURG...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. PEA SIZE HAIL
IS ALSO EXPECTED.

THIS STORM WILL BE NEAR...
LOOGOOTEE AROUND 435 AM EDT...
SHOALS AROUND 440 AM EDT...
LACY AROUND 445 AM EDT...

LAT...LON 3852 8710 3853 8711 3852 8714 3853 8717
      3868 8719 3877 8671 3852 8669 3852 8684
      3850 8686 3850 8695
TIME...MOT...LOC 0823Z 255DEG 34KT 3858 8701

DRT

The radar

The Evansville,IN radar (KVWX), 75 km away, was scanning. The volume nearest the first event began at 09:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Flash Flood, Daviess

When
June 3, 4:00 AM EST to 6:00 AM EST
Where
Daviess County, 0.54 mi S of Alfordsville to 0.55 mi S of Alfordsville
Cause
Heavy Rain
Property damage
$750
Crop damage
$250
Reported by
Law Enforcement
Coordinates
38.562, -86.950

The town of Alfordsville was inaccessible for a brief period of time due to high water. As of 630 AM EDT, only one road was passible in and out of Alfordsville.

Thunderstorm Wind, Daviess

When
June 3, 4:00 AM EST
Where
Daviess County, 0.65 mi S of Alfordsville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.561, -86.948

Power lines were downed and power outages were reported across the county.

Flash Flood, Martin

When
June 3, 4:15 AM EST to 5:15 AM EST
Where
Martin County, 0.81 mi SSE of Whitfield to 1.04 mi SSE of Whitfield
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
Law Enforcement
Coordinates
38.609, -86.916

US Highway 231 was flooded for a brief period of time near the town of Whitfield.

Lightning, Putnam

When
June 3, 5:15 AM EST
Where
Putnam County, 1.94 mi WNW of Greencastle
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.664, -86.901

Lightning struck a barn northwest of Greencastle near the intersection of County Road 300 W and 25 N. Damage to the barn was reportedly minor. The owner fought the fire and put it out using a garden hose. The time this event occurred was estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238078, 238080, 238082, 238136.